Texas, 2013Drought in Texas, December 24 to 30, 2013
December 24 to 30, 2013 · NWS BRO · 4 events in 4 counties and zones
While a cold front and a series of upper level disturbances brought welcome relief to the Rio Grande Valley, the northern ranchlands and brush country did not fair as well. The rainfall associated with these features kept the greatest rain amounts far to the south, allowing for drought conditions to intensify during mid-December across the ranchlands and brush country.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While a cold front and a series of upper level disturbances brought welcome relief to the Rio Grande Valley, the northern ranchlands and brush country did not fair as well. The rainfall associated with these features kept the greatest rain amounts far to the south, allowing for drought conditions to intensify during mid-December across the ranchlands and brush country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 23, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Dec 23, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1130 PM CST MON DEC 23 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...VFR THROUGH THE PERIOD. HIGH PRESSURE REMAINS IN
CONTROL THIS PERIOD WITH STRATOCU DEVELOPING IN THE AFTERNOON
HOURS. WINDS WILL REMAIN RATHER LIGHT AND SHIFT TO THE NORTHEAST
BY LATER TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 531 PM CST MON DEC 23 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...VFR TO PREVAIL AS SURFACE HIGH PRESSURE EXTENDS FROM
MISSOURI TO SOUTH TEXAS. A BAND OF HIGH CLOUDS TO MAINLY AFFECT
THE EXTREME SOUTHEAST PORTIONS OF THE REGION. NORTH WINDS CONTINUE
TO RELAX AND WILL BECOME LIGHT OVERNIGHT WITH LIGHT NORTHEAST WIND
PREVAILING TUESDAY. SOME INCREASE IN MOISTURE TUESDAY TO INITIATE
STRATOCUMULUS CLOUDS THAT MAY BECOME BKN TO OVC AFTER 21Z
SPREADING NORTHWEST FROM THE GULF OF MEXICO OVERSPREADING KBRO AND
KHRL FIRST THEN CONTINUING NORTHWARD ACROSS THE REMAINDER OF THE
REGION TUESDAY NIGHT. SOME RAIN ALONG WITH LOWER CLOUDS IS
POSSIBLE WEDNESDAY.
PREV DISCUSSION... /ISSUED 228 PM CST MON DEC 23 2013/
SHORT TERM /NOW THROUGH TUESDAY NIGHT/...
AFTERNOON WATER VAPOR IMAGERY SHOWS A LONGWAVE TROUGH EXTENDING FROM
SOUTHERN MINNESOTA...SOUTHWESTWARD TOWARD THE BIG BEND. A DRIER
/AND COOLER/ AIRMASS CONTINUES TO MOVE INTO THE FORECAST
AREA...THANKS TO THE COMBINATION OF A SOUTHWESTERLY FLOW ALOFT AND
SURFACE HIGH PRESSURE NOSING INTO OUR REGION FROM MID-AMERICA.
VISIBLE SATELLITE IMAGERY...AND A STEP OUTSIDE...SHOWED MID- AND
HIGH-LEVEL CLOUD COVER WAS HANGING ON A LITTLE BIT LONGER GENERALLY
SOUTHEAST OF A LA FERIA TO ARROYO CITY LINE. I EXPECT THIS CLOUD
COVER TO DIMINISH TONIGHT...AS THE UPPER TROUGH AXIS SHIFTS EAST OF
THE REGION.
GIVEN THE MAINLY CLEAR SKIES AND LIGHT WINDS...PARTS OF THE BRUSH
COUNTRY AND RANCHLANDS MAY REACH FREEZING JUST BEFORE SUNRISE. THE
LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND I'VE BEEN SEEING
OVER THE PAST COUPLE OF DAYS...AND WILL BE BLENDED INTO THE ONGOING
FORECAST. THIS SHOULD RESULT IN LOWS AROUND FREEZING FROM NORTHERN
ZAPATA TO NORTHERN KENEDY COUNTIES. RIGHT NOW...IT DOESN'T LOOK
LIKE THE TIME CRITERIA /2 HOURS OF FREEZING TEMPERATURES/ WILL BE
MET...SO A FREEZE WARNING WILL NOT BE POSTED AT THIS TIME. THIS
IMPACT WILL CONTINUE TO BE MONITORED BY THE EVENING SHIFT...AND ANY
ADJUSTMENTS WILL BE MADE ACCORDINGLY.
WITH THE SURFACE HIGH OVER THE EASTERN PART OF THE COUNTRY...AN
EASTERLY FLOW IS EXPECTED TO RETURN TOMORROW IN ADVANCE OF THE NEXT
STORM SYSTEM. THIS WILL RESULT IN A GRADUAL INCREASE IN MOISTURE
OVER THE REGION...WHICH SHOULD CONTINUE THROUGH TOMORROW EVENING.
SOME AMPLIFICATION OF THE UPPER FLOW IS EXPECTED...AS A SHORTWAVE
TROUGH MOVES ACROSS THE NORTHERN PLAINS.
INCREASING CLOUD COVER WILL BE THE STORY BY TUESDAY AFTERNOON.
CLOUDS SHOULD INCREASE INITIALLY OVER THE LOWER VALLEY BY MIDDAY...
WITH INCREASES FURTHER WEST EXPECTED DURING THE AFTERNOON AND
EVENING. INCREASING SYNOPTIC SCALE LIFT AHEAD OF THE NEXT STORM
SYSTEM WILL LIKELY RESULT IN SOME SHOWER DEVELOPMENT /PRIMARILY
OFFSHORE/ TUESDAY NIGHT. AND...IT'S STILL DIFFICULT TO DETERMINE
WHETHER SANTA WILL NEED HIS INSTRUMENT RATING FOR HIS FLIGHT ACROSS
OUR AREA.
THANKS TO WFO CORPUS CHRISTI FOR COLLABORATION THIS AFTERNOON.
/BUTTS/
LONG TERM.../WEDNESDAY THROUGH MONDAY/...THE 500 MB PATTERN IN THE
LONGER RANGE PERIOD WILL BE DOMINATED BY A MAJOR TROUGH AXIS DIGGING
OVER THE CENTRAL AND EASTERN PORTIONS OF THE LOWER 48 STATES. THE
SOUTHERN END OF THE TROUGH AXIS WILL SPLIT OFF FROM THE MAIN TROUGH
AND WILL SAG STEADILY SOUTH OVER SOUTHERN TX AND NORTHERN MEX AFTER
WEDNESDAY. THE SOUTHERN END OF THIS TROUGH AXIS WILL BECOME
QUASI-STATIONARY DURING THE LATTER HALF OF THE WEEK EVENTUALLY
SHIFTING EAST INTO THE GULF OF MEX AFTER SATURDAY. DECENT MOISTURE
FIELDS POOL OVER AND JUST SOUTH OF THE BRO CWA STARTING LATE WED
WITH THE MOISTURE FIELDS SHIFTING EAST AWAY FROM DEEP SOUTH TX AS
THE TROUGH AXIS CLEARS THE REGION.
CONSISTENCY BETWEEN THE GFS AND ECMWF LATER THIS WEEK GETS A LITTLE
MUDDY WITH THE ECMWF WANTING TO CLOSE OFF THE MID LEVEL TROUGH OVER
THE TX/MEX BORDER REGION WHILE THE GFS WANTS TO KEEP A MORE
PROGRESSIVE OPEN TROUGH. THE ECMWF WANTS TO GO WITH BETTER POPS
FROM LATE WED THROUGH LATE FRI WHILE THE GFS WANTS TO DROP OFF THE
POPS QUICKER DUE TO THE MORE PROGRESSIVE TROUGH SCENARIO. SO WILL
GO WITH A 50/50 BLEND OF THE LONGER RANGE TEMPS AND POPS THROUGH
DAY 7.
OVERALL CONFIDENCE IS ONLY AVERAGE FOR BOTH THE TEMPS AND POPS IN
THE LONGER RANGE PERIOD MAINLY DUE TO THE TIMING DIFFERENCES IN
HANDLING THE SOUTHERN PLAINS TROUGH.
MARINE...MARINE CONDITIONS SHOULD IMPROVE THROUGH TUESDAY WITH HIGH
PRESSURE SETTLING OVER THE AREA. OBSERVATIONAL TRENDS ON AREA
BUOYS INDICATE DIMINISHING WINDS AND SUBSIDING SEAS...AND I'M
CONFIDENT THE SMALL CRAFT ADVISORY WILL NOT NEED TO BE REISSUED
TONIGHT. EASTERLY WINDS SHOULD RETURN TUESDAY AND CONTINUE THROUGH
TUESDAY NIGHT AS THE SURFACE HIGH MOVES EAST. /BUTTS/
WEDNESDAY THROUGH SATURDAY...SURFACE RIDGING OVER THE GULF OF MEX WILL
LIKELY KEEP A PRETTY DECENT ONSHORE FLOW PATTERN FROM A ROUGHLY N-E
DIRECTION DURING THE LATTER HALF OF THIS WEEK. THIS WILL MAINAIN
GENERALLY ELEVATED SEAS FOR THE LONGER RANGE CWF PERIODS WITH THE
BEST CHANCES FOR SCA CONDITIONS WED NIGHT INTO THURS. THE PGF
APPEARS TO WEAKEN SOMEWHAT FOR THE UPCOMING WEEKEND AS A LIGHT S-SE
FLOW PATTERN TRIES TO RETURN WHICH WILL ALLOW THE SEAS TO SLACKEN
SOMEWHAT FOR SAT AND SUN. THE GFS HINTS AT ANOTHER STRONG PUSH OF
CANADIAN AIR MOVING SOUTH OVER THE AREA FOR SUN NIGHT INTO MON.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
55
Hazardous weather outlook, Dec 23, 3:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 PM CST MON DEC 23 2013
TXZ248>257-241130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
350 PM CST MON DEC 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NEAR FREEZING TEMPERATURES WILL BE POSSIBLE TUESDAY
MORNING...MAINLY ACROSS NORTHERN PARTS OF ZAPATA...JIM
HOGG...BROOKS...AND KENEDY COUNTIES. ANY FREEZING TEMPERATURES ARE
EXPECTED FOR AN HOUR OR TWO AROUND SUNRISE.
A MODERATE RISK OF RIP CURRENTS IS EXPECTED TUESDAY WITH AN
ELEVATED RISK POSSIBLE CHRISTMAS DAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-241130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
350 PM CST MON DEC 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND OUT TO 60 NAUTICAL MILES OFFSHORE UNTIL 6 PM
TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
EAST WINDS AND SEAS TO INCREASE WEDNESDAY NIGHT AND THURSDAY WITH
POSSIBLE SMALL CRAFT ADVISORIES BEING POSTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Jim Hogg
- When
- December 24, 12:00 AM CST to December 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Jim Hogg County largely missed out on the rainfall that fell across the Rio Grande Valley. Severe (D2) drought conditions spread west and north across much of Jim Hogg County. Extreme (D3) drought conditions held firmly in the SE corner of the county, while a strip of Moderate (D1) drought conditions remained draped along the north and northwest county borders.
Drought, Starr
- When
- December 24, 12:00 AM CST to December 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Starr County largely missed out on the rainfall that fell across the Rio Grande Valley, allowing drought conditions to worsen across Starr County. Abnormally dry (D0) conditions were eliminated from the SW corner of the county. Severe (D2) drought conditions spread further west to fully encompass the eastern two thirds of the county, while the remaining third experienced Moderate (D1) drought conditions.
Drought, Kenedy
- When
- December 24, 12:00 AM CST to December 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Kenedy County largely missed out on the rainfall that fell across the Rio Grande Valley. After holding steady for much of December, drought conditions across the northern and western county borders deteriorated. Severe (D2) drought conditions spread along the western border, while the Abnormally Dry (D0) conditions were eliminated and replaced with Moderate (D1) drought conditions. Extreme (D3) drought conditions continued to cling to the southeast corner of the county, while a stripe of Severe (D2) drought conditions continued to surround the Extreme (D3) drought conditions. The remainder of the county was covered in Moderate (D1) drought conditions.
Drought, Brooks
- When
- December 24, 12:00 AM CST to December 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Brooks County largely missed out on the rainfall that fell across the Rio Grande Valley, allowing drought conditions to worsen across Brooks County during the middle of December. Extreme (D3) drought conditions covered a larger portion of the SW quadrant of the county, while Severe (D2) drought conditions spread east claiming much of the remainder of Brooks County. A small sliver of Moderate (D1) drought conditions held on tightly across the northern border.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, December 24 to 31, 20131 death · $36,000 · 9 events
- Cold in Illinois, December 24, 20131 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 24, 2013$225,000 · 2 events
- High Surf in Hawaii, December 24 to 31, 201313 events
- Winter Storm and Lake-Effect Snow in Michigan, December 24 to 26, 20136 events
- High Wind in Colorado, December 24, 201379 kt wind · 4 events
- Winter Weather in Pennsylvania, December 24 to 25, 20133 events
- Winter Weather in New Jersey, December 24 to 25, 20133 events
- Frost and Freeze in Texas, December 24, 20132 events
- Winter Storm in Alaska, December 24 to 25, 20132 events
- High Wind in Wyoming, December 24, 201353 kt wind · 1 event
- Flood in Puerto Rico, December 24, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490459, 490463, 490465, 490522.